Rhode Island, 2003

Heavy Rain in Rhode Island, March 29 to 30, 2003

March 29 to 30, 2003 · NWS BOX · 5 events in 5 counties and zones

Low pressure tracking from the mid Atlantic states to Cape Cod brought heavy rain to Rhode Island, where totals of 2 to 3 inches were common. F.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracking from the mid Atlantic states to Cape Cod brought heavy rain to Rhode Island, where totals of 2 to 3 inches were common. Despite the heavy rainfall, no serious flooding was reported, aside from the usual minor urban and poor drainage flooding.The storm total at T.F. Green State Airport in Warwick was 2.08 inches. Other rainfall totals as reported by trained spotters included 2.68 inches in Tiverton, 2.51 inches in Newport, 2.32 inches in downtown Providence, and 2.27 inches in North Kingstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 29, 5:58 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 29, 5:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EST SAT MAR 29 2003...UPDATED MARINE HEADLINES

.SHORT RANGE (TNGT & SUN)...PROGRESSIVE H5 CYCLONIC FLOW
EXTENDS FROM THE GULF OF MEXICO THROUGH THE LOWER OHIO VLY
AND INTO SOUTHERN NEW ENGLAND. BINOVC HAVE ALLOWED FOR SUFFICIENT
SFC HTG TO TAKE PLACE. SFC TEMPS HAVE RISEN WELL INTO THE 60S
AND EVEN LOWER 70S AWAY FROM THE SHORELINE. SHRA AND EMEDDED TSRA
BREAKING OUT ACRS EASTERN PA...CENTRAL NJ AND EASTERN NYS...JUST
AHEAD OF THE ADVANCING COLD FRONT. THIS COLD FRONT WL CONTINUE TO
MAKE STEADY PROGRESSION EASTWARD THEN STALL JUST OFFSHR SUN MORNING.
SFC WAVE LOW PRES CURRENTLY LOCATED ACRS TEXAS WL REDEVELOP OFF THE
MID ATLC COAST SUN MORNING...THEN HEAD NE. BOTH GFS AND ETA FAIRLY
SIMILAR IN TIMING...INTENSIFICATION AND SFC TRACK OF THIS SECONDARY
LOW. MAIN CONCERN IS THE AMOUNT OF QPF WHICH THIS LOW WL BRING.
DECIDED ON RIVER FLOOD WARNINGS AND WATCHES FOR MOST POINTS ALONG
THE CT RVR. FFG VALUES ARE LOW...AND EVEN THE DRIER GFS YIELDS
ENOUGH PCPN TO BRING MODERATE FLOODING FROM HARTFORD TO MIDDLETOWN
BY SUNDAY NIGHT. CRITICAL THCKS BECOME COLD ENOUGH FOR RAIN TO
CHANGE TO SNOW BEFORE ENDING ACRS MUCH OF THE FA LATE SUN.
NEVERTHELESS MAJORITY PCPN WL FALL AS RAIN ACRS THE FA. THEREFORE
DECIDED ON FLOOD WATCH ALL OF CWA TONIGHT THROUGH SUN NIGHT.

MARINE: WL CONTINUE SCA FOR ALL WATERS IN GUSTY SOUTHERLY FLOW THIS
EVENING AND IN SEAS OVERNIGHT.

.MID/LONG RANGE (SUN NGT THROUGH SAT)...
ETA AND GFS IN FAIRLY GD AGREEMENT REGARDING THEIR MASS FIELDS ON
THE EVOLUTION OF THE DVLPMNT OF THE SRN STREAM SFC LO ON THE
FNT LATER SUN. BOTH MDLS HV SFC LO UNDER GOING CYCLOGENESIS S OF
MONTAUK LATE SUN...THEN TRACKING NEWD ALNG THE FNT TO JUST E OF THE
CAPE...AND THEN INTO THE GLF OF ME SUN NGT INTO MON AM.

MDLS FAIRLY CLOSE WITH THEIR QPF IN THIS TIME PD...AS COPIOUS
AMOUNTS OF GLF AND ATLC MSTR COMBINE WITH LRG SYNOPTIC SCALE LIFT
WITH AMPLIFYING UPR TROF. GENERALLY 1-2IN RNFL EXPECT BY SUN NGT...
WITH HIEST AMOUNTS RI AND ERN MA (INSIDE OF 495 CORRIDOR)...INCL CC
AND ISS. WITH FFG RUNNING BLO 2IN ACR MUCH OF THE AREA AND AOB 1IN
INLAND...WL HOIST FLD WTCH FOR ENTIRE AREA...PRIMARILY FOR SM RVRS
AND STREAMS...INCL POOR DRAINAGE TYPE FLDG.

OTHER CONCERN FOR LATE SUN AND SUN NGT...IS COLDER AIR ON
WEST SIDE OF FRNTL BNDRY...BEGINNING TO FILTER EWD INTO FA.  MDL
SNDGS SUGGEST RN WL BEGIN MIXING WITH SN AND PL LATE SUN ACRS NW
SECTIONS. MLVL WRM LYR (H8-7) VRY SLW TO ERODE...AND UVM DOES NOT
APPEAR STG ENOUGH FOR DYNMICAL AND/OR DIABATIC COOLING TO PLAY A
MJR ROLE.  THUS...A CHANGE OVER TO ALL SN WL LKLY WAIT TIL SUN
EVENING. ETA BUFKIT AT ORE AND MHT HV ABT 0.40 QPF DURING THIS TIME.
EXPECTING A 5 TO 1 OR 8 TO 1 SN TO LIQUID RATIO...SO 1-3 IN SNFL
LKS TO BE IN THE CARDS FOR NW MA AND SRN NH. ONLY FLY IN THE OINMENT
IS 12Z ETA SHOWING STG MLVL FRONTOGENESIS FARTHER W ACRS ALY AND
BTV FA. IF ETA IS CORRECT ON MAGNITUDE AND AREA IS DISPLACED
FARTHER SEWD...COULD SEE MORE SN ACRS NW ZNS.  FOR NOW WL FCST 1-3
IN SNFL AND HV LATER SHIFTS RE-EVALUATE.

UNSEASONABLY COLD WX ARRIVES MON AS SYSTEM LIFTS NWD INTO THE
MARITIMES...WITH H85 TEMPS FALLING TO ABT -14C BY LATE MON. COLD WX
LINGERS INTO TUE...WITH CLIPPER-TYPE SYSTEM TO ARRIVE TUE NGT INTO
WED. DID NOT CHANGE MUCH OF THE XNTD FCST TDY...AS MAIN FOCUS WAS
FM TNGT INTO THE SUN NGT PD.

.MARINE...
SHIFTING WNDS SUN NGT AS SFC LO MVS ACRS WTRS...THEN STG POST
FRONTAL/CAA WNDS MON. BOTH ETA AND GFS BUFKIT SNDGS KP WNDS BLO GALE
ACRS THE CSTL WTRS.

.BOX...
CT...RVR FLD WRNG FOR CT RVR CTZ002 (HARTFORD).
  ...RVR FLD WTCH FOR CT RVR CTZ002 (THOMPSONVILLE)
  ...FLD WTCH ALL ZNS.
MA...RVR FLD WRNG FOR CT RVR MAZ003 (MONTAGUE).
     FLD WTCH ALL ZNS.
NH...FLD WTCH NHZ011-012.
RI...FLD WTCH ALL ZNS.
MARINE...SCA ALL WATERS TONIGHT.

.SHORT RANGE...STRAUSS
.MID/LNG RNG...NOCERA
Hazardous weather outlook, Mar 29, 5:47 PM EST, 13 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EST SAT MAR 29 2003

.DAY ONE...TODAY
A FLOOD WATCH HAS BEEN POSTED FOR ALL OF MASSACHUSETTS...RHODE
ISLAND...ALL OF NORTHERN CONNECTICUT AND SOUTHERN NEW HAMPSHIRE.

IN ADDITION...A FLOOD WARNING IS IN EFFECT FOR THE CONNECTICUT RIVER
AT MONTAGUE...NORTHAMPTON AND MIDDLETOWN.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH CONTINUES INTO SUNDAY FOR THE ENTIRE REGION...AS
ADDITIONAL HEAVY RAIN IS EXPECTED.

THE FLOOD WARNING FOR THE CONNECTICUT RIVER AT MONTAGUE AND
NORTHAMPTON IS CONTINUES THROUGH SUNDAY.

IN ADDITION...A FLOOD WARNING FOR THE CONNECTICUT RIVER AT HARTFORD
HAS BEEN POSTED FOR SUNDAY.  ALSO...A FLOOD WATCH FOR THE
CONNECTICUT RIVER AT THOMPSONVILLE HAS BEEN ISSUED FOR MONDAY.

COLDER AIR WILL BEGIN TO OVERSPREAD THE REGION LATER SUNDAY...
CHANGING RAIN TO SNOW SUNDAY NIGHT ACROSS NORTHWEST MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.  SNOW MAY ACCUMULATE ONE TO THREE INCHES
ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD RELY TO THE NWS ANY RAINFALL AND/OR SNOW TOTALS TWO
INCHES OR GREATER.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Bristol

When
March 29, 6:00 PM EST to March 30, 5:00 PM EST
Where
Bristol County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Heavy Rain, Kent

When
March 29, 6:00 PM EST to March 30, 5:00 PM EST
Where
Kent County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Heavy Rain, Newport

When
March 29, 6:00 PM EST to March 30, 5:00 PM EST
Where
Newport County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Heavy Rain, Providence

When
March 29, 6:00 PM EST to March 30, 5:00 PM EST
Where
Providence County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
March 29, 6:00 PM EST to March 30, 5:00 PM EST
Where
Washington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345277, 5345606, 5345607, 5345608, 5345609.